Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 4, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Feb 29, 2004, 6:51 PM CST for Jefferson County, Nebraska. It was in force for 39 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 29, 2004, 6:51 PM CST (00:51 UTC)
- Expired
- Feb 29, 2004, 7:30 PM CST
- In force
- 39 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Jefferson County, NE
The radar
The Grand Island radar (KUEX), 106 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 29, 7:10 PM CST | HAIL 1 | Fairbury, NE | |
| Feb 29, 7:10 PM CST | HAIL 1 | Fairbury, NE | |
| Feb 29, 7:11 PM CST | HAIL 1 | 7 Nw Fairbury, NE | |
| Feb 29, 7:11 PM CST | HAIL 1 | 7 Nw Fairbury, NE | |
| Feb 29, 7:15 PM CST | HAIL 1 | 10 N Fairbury, NE | |
| Feb 29, 7:15 PM CST | HAIL 1 | 10 N Fairbury, NE | |
| Feb 29, 7:15 PM CST | HAIL 1 | 5 N Fairbury, NE | |
| Feb 29, 7:15 PM CST | HAIL 1 | 5 N Fairbury, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 534 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 279 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
845 WUUS53 KOAX 010051 SVROAX NEC095-010130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 650 PM CST SUN FEB 29 2004 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON COUNTY IN SOUTHEAST NEBRASKA * UNTIL 730 PM CST * AT 649 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF REYNOLDS...OR ABOUT 35 MILES SOUTHWEST OF BEATRICE...MOVING NORTH AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... FAIRBURY... REYNOLDS... DAYKIN... PLYMOUTH... THIS IS A DANGEROUS STORM. TAKE SHELTER ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. KEEP AWAY FROM WINDOWS AND GLASS DOORS. LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4000 9737 4000 9705 4034 9694 4034 9735 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 29, 2:47 PM CST, 4 hours 4 minutes earlier.
Area forecast discussion, Feb 29, 2:47 PM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 247 PM CST SUN FEB 29 2004 .DISCUSSION... LATEST REGIONAL RADAR PIX INDICATING HEAVY BAND OF PCPN PASSING THRU THE SOUTHERN CWA. 1HR PCPN TOTALS FROM THE 19Z AND 20Z MTR OBS ACROSS EASTERN KS INDICATE AMOUNTS WERE APPROACHING A QUARTER OF AN INCH. RAIN CONTINUOUS FROM NEB SOUTHWARD THRU EASTERN KS INTO EASTERN TX... FEEDING INTO COPIOUS LOW LEVEL GULF MOISTURE. ACTIVITY MAINLY AHEAD OF A SURFACE COLD FRONT EXTENDING FROM A SURFACE LOW PRESSURE CENTER OVER WESTERN KS. WEST OF THE SURFACE LOW...THE COLD AIR BOUNDARY EXTENDED FROM THE CENTRAL DAKOTAS INTO EASTERN WY WITH TEMPS GENERALLY IN THE MID TO UPPER 20S. MEANWHILE...WATER VAPOR PIX SHOWING IMPRESSIVE MAIN UPPER LOW SPINNING OVER THE CENTRAL HIGH PLAINS. MAIN CONCERN THIS PACKAGE IS WHERE AND WHEN PCPN TYPE WILL CHANGE... AS WELL AS WHEN TO END IT. CHECK OF THE MODELS INDICATE NO REAL SIGNIFICANT DEVIATIONS FROM THE PREVIOUS RUN...ALTHOUGH IT SEEMS THIS MORNINGS ETA IS TRYING TO SLOW THE SYSTEM DOWN A BIT. NEVERTHELESS...MODEL CONFIDENCE IS QUITE HIGH IN THE SHORT TERM. EXPECT PCPN TO CONTINUE OVERNIGHT ACROSS THE CWA...THEN SUBSIDE SOMEWHAT SOUTHERN SECTIONS AS THE SURFACE LOW MOVES INTO EASTERN NEB BY 12Z. ALL INDICATIONS ARE THAT CAA ON THE BACKSIDE OF THE SURFACE LOW SHOULD BEGIN BY DAWN MONDAY OVER EASTERN NEB WITH PCPN CHANGING OVER TO SNOW OVER NE NEB...AND A RAIN/SNOW MIXTURE SOUTH. HAVE DECIDED TO KEEP LESSER POPS OVER SOUTHERN SECTIONS OF THE CWA FOR THE MOST PART AS AM UNSURE HOW MUCH INFLUENCE DRY SLOTTING WILL CONSTITUTE. STILL DONT ANTICIPATE MUCH SNOW ACCUMULATIONS NORTHEAST AS SYSTEM PULLS QUICKLY AWAY DURING MAX CAA INTO THE CWA. FOR NOW... AM THINKING AROUND AN INCH OR SO NORTHEAST NEB/WEST CENTRAL IA...AND LESS THAN AN INCH FOR AREAS SOUTH BY EVENTS END LATE MONDAY AFTERNOON. AM INCLINED THOUGH TO KEEP SLGT CHANCES FOR -SN IN NORTHEAST NEB MONDAY EVENING IN CASE OF ANY LEFT OVER WRAP AROUND STUFF. IN THE EXTENDED PERIODS....LOW CONFIDENCE AT THIS POINT FOR MID WEEK PCPN. THE ETA AND GFS HAVE SHIFTED QPF MAXES SOUTHWARD FROM PREVIOUS SOLUTION...AND CONCERNED THAT THIS MAY BE THE TREND FOR UPCOMING RUNS. STILL...WILL MAINTAIN SMALL POPS WED FOR RA/SN NE NEB...AND RA E CNTRL AND SE NEB. WED NITE THRU THU MORNING...WILL GRADUALLY END SN CHANCES FROM NORTH TO SOUTH OVER THE CWA. && WATCHES/WARNINGS/ADVISORIES... .NE...NONE. .IA...NONE. && DEE
Hazardous weather outlook, Feb 29, 5:45 PM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 545 PM CST SUN FEB 29 2004 NEZ011-012-015>018-030>033-042-043-011200- ANTELOPE-BOONE-CEDAR-COLFAX-CUMING-KNOX-MADISON-PIERCE-PLATTE- STANTON-THURSTON-WAYNE- 545 PM CST SUN FEB 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT EXPECTED. IAZ043-055-056-069-079-080-090-091-NEZ034-044-045-050>053-065>068- 078-088>093-011200- BURT-BUTLER-CASS-DODGE-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON- JOHNSON-LANCASTER-MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE- PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS- SEWARD-SHELBY IA-WASHINGTON- 545 PM CST SUN FEB 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND MONDAY THUNDERSTORMS WILL TRACK ACROSS PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA EARLY THIS EVENING AS THE LOW LEVEL JET INCREASES IN THE PRESENCE OF DEEP LAYER SHEAR AND STEEP LAPSE RATES. THESE STORMS MAY PRODUCE DAMAGING WINDS OR A BRIEF TORNADO TOUCHDOWN. LIGHTNING WILL ALSO BE ASSOCIATED WITH THESE STORMS. THE MOST FAVORED AREA FOR SCATTERED STORMS IS SOUTH OF A LINE FROM MAPLETON IOWA TO DAVID CITY SOUTHWARD. DUE TO THE FAST MOVEMENT OF THIS WEATHER SYSTEM...THE BULK OF THE STORMS SHOULD BE PUSHING INTO CENTRAL IOWA BY 9PM CST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. ZAPOTOCNY
In the hours before
Local storm report, Feb 29, 6:39 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
639 PM CST SUN FEB 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG UNION 40.35N 103.50W
02/29/2004 MORGAN CO EMERGENCY MNGR
SEVERAL TREES BLOWN DOWN.
0605 PM TSTM WND DMG NEBRASKA CITY 40.68N 95.86W
02/29/2004 OTOE NE EMERGENCY MNGR
GAZEBO IN CITY PARK DAMAGED.
0620 PM TSTM WND DMG 1 W BELLEVUE 41.16N 95.94W
02/29/2004 SARPY NE TRAINED SPOTTER
TOPS OF TREES SNAPPED OFF.
0625 PM HAIL OMAHA 41.26N 96.01W
02/29/2004 0.75 INCH DOUGLAS NE TRAINED SPOTTER
72ND AND GROVER
&&
TFLThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 29, 6:10 PM CST | Severe Thunderstorm Warning | OAX | Douglas | 35 min |
| Feb 29, 6:19 PM CST | Severe Thunderstorm Warning | OAX | Washington | 41 min |
| Feb 29, 7:30 PM CST | Severe Thunderstorm Warning | OAX | Saline | 45 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.